Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 274, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2004, 1:23 PM CDT for Polk County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2004, 1:23 PM CDT (18:23 UTC)
- Expired
- Jun 16, 2004, 2:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 12 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:29 PM CDT | HAIL 0.75 | Urbandale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 338 J/kg
- Mixed-layer CIN
- -410 J/kg
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
356 WUUS53 KDMX 161823 SVRDMX IAC153-161915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 123 PM CDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN CENTRAL IOWA THIS INCLUDES THE CITY OF DES MOINES * UNTIL 215 PM CDT * AT 122 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WINDSOR HEIGHTS...OR ABOUT 4 MILES WEST OF DES MOINES...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... 9 MILES WEST OF PLEASANT HILL AROUND 125 PM... NEAR URBANDALE AROUND 130 PM... NEAR DES MOINES MORNINGSTAR AIRPORT AROUND 135 PM... NEAR JOHNSTON AROUND 140 PM... NEAR ANKENY AROUND 145 PM AND 4 MILES EAST OF POLK CITY AROUND 150 PM. AT 120 PM...A WEATHER SPOTTER REPORTED DIME SIZED HAIL IN CLIVE NEAR 100TH STREET AND UNIVERSITY AVENUE. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4152 9379 4152 9335 4186 9336 4185 9380 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 9:15 PM CDT, 16 hours 8 minutes earlier.
Area forecast discussion, Jun 15, 9:15 PM CDT, 16 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 915 PM CDT TUE JUN 15 2004 .SHORT TERM...TNGT 00Z SFC MAP SHOWING CDFNT OVR SE SD. TSTMS DEVELOPED NEAR BOUNDARY OVR SERN SD AND MN. MORE WDSPRD CONVECTION OVER NEBRASKA ALONG BOUNDARY. AMS RMNS UNSTABLE OVER WRN IA ATTM. A FEW SHOWERS OVR SE IN TROPICAL AMS LIFTING NE. CONCERN TONIGHT IS TSTMS OVR FA. DEEP CONVECTION AND AREA OF PRIMARY CONCERN FOR HEAVY RAIN/SEVERE WEATHER SHOULD REMAIN FOCUSED TO THE WEST OF IA ON THE NOSE OF LOW-LVL JET. CDFNT SHUD PUSH INTO NW LATE TONIGHT. IA APPEARS TO BE TOO FAR SOUTH TO BENEFIT FM DYNAMICS ASSOCIATED WITH TAIL OF S/WV TROF OVER SRN CANADA. TROF SHOULD BE STRONG ENOUGH TO PUSH BOUNDARY INTO IA OVERNIGHT. LOW-LVL JET SUPPORT NOT OVERLY GOOD EITHER FOR CONTINUED CONVECTION (20KTS OR LESS). WILL KEEP POPS IN NW FA DURG OVERNIGHT HOURS AND DROP TO THE SOUTHEAST. NO CHANGES TO FCST ON WEDNESDAY AND WILL KEEP WATCH GOING. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH WED. && JOHNSON
Hazardous weather outlook, Jun 16, 5:55 AM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CDT WED JUN 16 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-171059- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 500 AM CDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A THREAT OF HEAVY RAINFALL AND FLASH FLOODING EXISTS THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP BEFORE NOON IN WESTERN AND CENTRAL IOWA...AND SPREAD NORTHEAST THROUGH THE AFTERNOON. OTHER STORMS WILL DEVELOP ALONG A COLD FRONT DROPPING INTO NORTHERN IOWA. RAINFALL RATES OF 1 TO 3 INCHES PER HOUR...SLOW MOVEMENT AND TRAINING OF STORMS COULD LEAD TO EXCESSIVE RAINFALL IN A SHORT PERIOD OF TIME. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...INCLUDING A THREAT OF BRIEF ISOLATED TORNADOES. CONDITIONS ARE FAVORABLE FOR FAST DEVELOPING LANDSPOUT AND MINI- SUPERCELL TORNADOES. HAIL IS A LESSOR THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY ANOTHER PERIOD OF THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN WILL OCCUR ON THURSDAY...BUT THE RISK OF SEVERE WEATHER IS QUITE LOW. LOOKING FURTHER AHEAD...THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AND TUESDAY...BOTH WITH SLIGHT RISKS OF SEVERE WEATHER AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY FOR SEVERE WEATHER...AND FOR TONIGHT AND THURSDAY PRIMARILY TO REPORT FLOODING OR HEAVY RAIN TOTALS. SPOTTERS MAY AGAIN BE NEEDED AGAIN SATURDAY AND TUESDAY. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:59 AM CDT | Tornado Warning | DMX | Crawford | 31 min |
| Jun 16, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 38 min |
| Jun 16, 12:19 PM CDT | Flash Flood Warning | DMX | Sac | 3 hr |
| Jun 16, 12:28 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Jun 16, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 60 min |
| Jun 16, 1:01 PM CDT | Tornado Warning | DMX | Calhoun | 44 min |
| Jun 16, 1:17 PM CDT | Flash Flood Warning | DMX | Calhoun | 3 hr |
| Jun 16, 1:31 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 59 min |
| Jun 16, 1:38 PM CDT | Tornado Warning | DMX | Webster | 57 min |
| Jun 16, 1:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 41 min |
| Jun 16, 2:29 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 46 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 40 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 50 min |
| Jun 16, 3:48 PM CDT | Flash Flood Warning | DMX | Cerro Gordo | 4 hr |
| Jun 16, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Franklin | 32 min |
| Jun 16, 4:27 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 33 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.